Alert archive / Oregon / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Medford, OR

July 28, 2010Harney County, Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Jul 28, 2010, 3:52 AM PDT for Harney County, Klamath County, Lake County, Oregon. It took effect at Jul 28, 2010, 3:00 PM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2010, 3:52 AM PDT (10:52 UTC)
In effect from
Jul 28, 2010, 3:00 PM PDT
Expired
Jul 28, 2010, 12:38 PM PDT
In force
Issued by
NWS Medford, OR

Counties Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 213 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2010-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2010-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WWUS86 KMFR 281052
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
352 AM PDT WED JUL 28 2010


ORZ624-625-290000-
/O.NEW.KMFR.FW.W.0003.100728T2200Z-100729T0600Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
352 AM PDT WED JUL 28 2010

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR LIGHTNING WITH INSUFFICIENT MOISTURE FOR
FIRE ZONES 624 AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING. 

* AFFECTED AREA: FIRE ZONES 624 AND 625...MAINLY NORTH OF A CRATER
  LAKE TO PAISLEY LINE.

* THUNDERSTORMS: LOCALLY HEAVY RAIN AND HAIL ARE POSSIBLE.

* OUTFLOW WINDS: OUTFLOW WIND GUSTS OF 40 MPH ARE POSSIBLE IN AND
  NEAR STRONG THUNDERSTORM CELLS.

* IMPACTS: SCATTERED TO LOCALLY NUMEROUS LIGHTNING MAY RESULT IN
  FIRE STARTS WHERE LITTLE PRECIPITATION HAS FALLEN DURING
  PREVIOUS DAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
797 
WWUS86 KMFR 281938
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1238 PM PDT WED JUL 28 2010


ORZ624-625-282045-
/O.CAN.KMFR.FW.W.0003.100728T2200Z-100729T0600Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1238 PM PDT WED JUL 28 2010

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR FIRE WEATHER
ZONES 624 AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING FOR LIGHTNING FOR FIRE WEATHER ZONES 624 AND 625.

A DRIER AND MORE STABLE AIR MASS WILL GRADUALLY SPREAD OVER THE
REGION THIS AFTERNOON AND EVENING. WHILE ISOLATED THUNDERSTORMS
ARE STILL POSSIBLE THROUGH THIS EVENING...THE THREAT OF
NEW FIRE STARTS WILL DECREASE.






$$
RH

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 28, 2:54 AM PDT, 58 minutes earlier.

Area forecast discussion, Jul 28, 2:54 AM PDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
254 AM PDT WED JUL 28 2010

.SHORT TERM... A SHORTWAVE TROUGH IS MOVING INLAND INTO NORTHERN
CALIFORNIA THIS MORNING. AHEAD OF THIS DISTURBANCE SOUTHERLY MOIST
FLOW WILL CONTINUE. ISOLATED THUNDERSTORMS ARE OCCURING EARLY THIS
MORNING ABOUT 30 TO 60 MILES SOUTHEAST OF ALTURAS AND ALONG THE
OREGON AND CALIFORNIA BORDER SOUTH OF OBRIEN.

TODAY...AS THE SHORTWAVE MOVES NORTH IT WILL BRING UPPER LEVEL
FORCING AND EXPECT ISOLATED THUNDERSTORMS ACTIVITY TO DEVELOP OVER
SOUTHERN PORTIONS OF THE CWA BEGINNING IN SISKIYOU AND MODOC
COUNTIES EARLY THIS MORNING THEN EXTENDING NORTHWARD THROUGH THE
MORNING AND AFTERNOON. IN ADDITION...DAYTIME HEATING WILL BRING ADDED
INSTABILITY WITH THUNDERSTORM ACTIVITY INCREASING DURING THE
AFTERNOON. CURRENTLY LEANING TOWARDS USING THE NAM MODEL WHICH IS
SLIGHTLY SLOWER THAN THE GFS ON THE MOVEMENT OF THE SHORTWAVE BUT
SEEMS TO BE HANDLING THE SYSTEM WELL THIS MORNING. THE NAM 00Z RUN
INDICATES THAT CONTINUED HIGH PRECIPITABLE WATER WITH LIFTED
INDICES AROUND -2 TO -5 AND SFC CAPE VALUES OF 500 TO 1800 FROM
SISKIYOU MOUNTAINS NORTHEASTWARD OVER THE CASCADES AND INTO
SOUTHEAST OREGON THIS AFTERNOON INTO THE EVENING. GREATEST
INSTABILITY IS INDICATED ALONG THE CASCADE CREST IN SOUTHERN
OREGON AND INTO NORTHERN KLAMATH COUNTY. AS THE SHORTWAVE MOVES
ACROSS THE CWA...THIS IS EXPECTED TO BRING ISOLATED TO SCATTERED
ACTIVITY TO THE AREA...MAINLY FROM EASTERN JACKSON AND DOUGLAS
COUNTIES EASTARD INTO KLAMATH AND LAKE COUNTIES THROUGH THE
AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO BRING PERIODS
OF HEAVY RAIN AS WELL AS POSSIBLE HAIL AND GUSTY WINDS. DURING THE
EVENING THUNDERSTORM ACTIVITY WILL SHIFT NORTHWARD AS THE
SHORTWAVE ADVANCES NORTH AND OUT OF THE AREA.

ON THURSDAY...CONDITIONS BECOME MORE STABLE. A PACIFIC SHORTWAVE
TROUGH CURRENTLY NEAR 43N 136W WILL SLOWLY APPROACH THE REGION
WITH SOUTHWEST FLOW OVER THE CWA ON THURSDAY WITH ONLY WEAK
INSTABILITY OVER NORTHEASTERN PORTIONS OF THE AREA. THIS WILL
LIMIT ACTIVITY TO NORTHERN AND EASTERN EDGES OF THE MEDFORD CWA
AND THE THUNDERSTORMS WILL BE WEAKER.

FRIDAY...THE UPPER TROUGH OFFSHORE WILL DEEPEN SLIGHTLY AND BEGIN
TO PUSH INTO THE COAST FRIDAY EVENING. HAVE KEPT MENTION OF ISOLATED
THUNDERSTORMS IN FOR THE SOUTHER OREGON CASCADES...MAINLY NORTH OF
CRATER LAKE AS THIS SYSTEM MOVES TOWARDS THE COAST FRIDAY
AFTERNOON AND EVENING.

AS THE TROUGH MOVES INLAND SATURDAY MORNING THE MAIN PRECIPITATION
THREAT WILL BE DRIZZLE ALONG THE COAST. HOWEVER THE 00Z GFS AND
NAM ARE HIGHLIGHTING SOME WEAK INSTABILITY CONTINUING OVER THE
CASCADES SATURDAY AFTERNOON AS THE TROUGH MOVES INLAND. ON SUNDAY
CONDITIONS ARE GENERALLY DRY AND STABLE WITH A WEAK TROUGH
PERSISTING OVER THE REGION.

&&

.AVIATION...WIDESPREAD IFR CIGS ALONG THE COAST THROUGH THIS
MORNING. CONDITIONS WILL IMPROVE THE MVFR WITH LOCAL IFR CIGS LATE
IN THE MORNING INTO THE AFTERNOON ALONG THE COAST. HOWEVER WITH
PERSISTENT ONSHORE FLOW LOW CLOUDS WILL BE TOUGH TO BREAK AND
EXPECT ONLY A FEW HOURS OF VFR CIGS AT THE COAST WEDNESDAY. INLAND
VFR CONDITIONS WILL PERSIST THROUGH THE DAY EXCEPT FOR ISOLATED CB
CLOUDS IN THUNDERSTORM ACTIVITY THIS MORNING WITH ISOLATED TO
SCATTERED THUNDERSTORMS ACTIVITY IN THE AFTERNOON AND EVENING.
THUNDERSTORMS MAY ALSO BRING HAIL AND GUSTY WINDS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO 11 PM PDT THIS
     EVENING FOR ORZ029>031.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
     UNTIL 11 AM PDT THIS MORNING FOR PZZ376.

CC
Hazardous weather outlook, Jul 27, 5:42 AM PDT, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
542 AM PDT TUE JUL 27 2010

ORZ617-621>625-280100-
UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
542 AM PDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT TONIGHT. SEE
FIRE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:00 PM PDTSevere Thunderstorm WarningMFRJackson, Klamath30 min
Jul 27, 5:01 PM PDTSevere Thunderstorm WarningMFRDouglas, Klamath29 min
Jul 27, 5:53 PM PDTSevere Thunderstorm WarningMFRJackson38 min
Jul 28, 2:24 PM PDTSmall Craft Advisory for WindsMFR13 days

Nearby

Red Flag Warnings in Oregon, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.